Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 34, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 13, 2021, 3:16 PM EDT for 4 counties in Virginia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 3:16 PM EDT (19:16 UTC)
- Expired
- Aug 13, 2021, 4:56 PM EDT
- In force
- 100 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Albemarle County, VA, Augusta County, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 161 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WGUS51 KLWX 131916
FFWLWX
VAC003-015-125-820-132215-
/O.NEW.KLWX.FF.W.0034.210813T1916Z-210813T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
316 PM EDT Fri Aug 13 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
West Central Albemarle County in central Virginia...
North Central Nelson County in central Virginia...
Southeastern Augusta County in western Virginia...
The City of Waynesboro in western Virginia...
* Until 615 PM EDT.
* At 316 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Waynesboro... Stuarts Draft...
Crimora... Sherando...
Wintergreen... Afton...
Fishersville... Lyndhurst...
Nellysford... Afton Mountain...
This includes the following Flood Prone Roads:
Patton Farm Road at South River...
Creekside Mobile Home Park...
Route 610 in Sherando at Back Creek...
Route 610 at Route 634...
Kirby Avenue...
10th St and Jackson Avenue in Waynesboro...
A Street at Steele Run...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3800 7903 3817 7884 3813 7871 3791 7891
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CS1 follow-up statement
468 WGUS71 KLWX 132056 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 456 PM EDT Fri Aug 13 2021 VAC003-015-125-820-132106- /O.CAN.KLWX.FF.W.0034.000000T0000Z-210813T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Albemarle VA-Augusta VA-Nelson VA-City of Waynesboro VA- 456 PM EDT Fri Aug 13 2021 ...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ALBEMARLE, NORTH CENTRAL NELSON AND SOUTHEASTERN AUGUSTA COUNTIES AND THE CITY OF WAYNESBORO... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any road closures or flooded roads. LAT...LON 3800 7903 3817 7884 3813 7871 3791 7891 $$ CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:24 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 13, 2:24 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Fri Aug 13 2021
.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest satellite and radar imagery continues to show scattered
showers and thunderstorms beginning to develop across the
eastern edge of West Virginia. Storms will continue to propagate
eastward through the remainder of the afternoon through early
this evening. A Severe Thunderstorm Watch has been issued for
areas along and east of the Blue Ridge through 8PM this evening.
Bermuda high pressure remains off the Carolina coastline as an
H5 trough continues to slowly dip southward across the Great
Lakes region as it gradually shifts eastward through the
weekend. As a result, an associated cold front will approach
from the northwest this afternoon. Dangerous heat and humidity
continues today with highs in the mid to upper 90s for most,
along with dew points in the mid to upper 70s. As a result, heat
indices continue to range between 100-107 degrees. The
combination of the high heat/humidity will lead to quite the
unstable atmosphere. Guidance continues to depict high CAPE
values between 2000-2500 J/Kg. DCAPE values also range between
800-1200 J/Kg across the region with steep low level lapse rates
and decent mid level lapse rates around 7.5C/Km. Given the
stronger forcing and the development of a bay breeze off the
Chesapeake, do expect there to be a convergence boundary across
central VA and north-central MD, further accelerating storm
development. Shear does remain rather weak. However given these
atmospheric parameters are similar to that observed earlier in
the week, expecting today would be no different, especially
given the current development of storms. Main hazards associated
with any severe storms will be damaging wind gusts.
Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cold front will slowly continue to sink southeastward Saturday.
Guidance continues to indicate the slow moving nature of the
front as most of the 12Z guidance indicates some partial
sunshine during the morning hours. While temperatures will be
cooler than what we've seen as of late, low 90s are still
anticipated across our southeast areas with mid to upper 80s
elsewhere and even cooler across the higher terrain as cooler
air begins to advect in from the northwest.
Depending on the amount of sunshine we receive during the
morning hours, with dew points still in the 70s across much of
the area, will add to the overall instability, resulting in
another round of widespread showers and thunderstorms for the
afternoon and evening. However there appears to be a lesser
threat of severe thunderstorms and more so looks favorable for
flood risk. Given the high instability, slow moving nature of
the front, high PWATS and shortwave energy traversing along the
boundary, gives concern for training storms that would cause
instances of flooding. Greatest threat looks to remain across
our central and southern portions of the CWA. As a result, WPC
has this area poised for a slight risk for excessive rainfall.
The front should then be more displaced just south of the region
as strong high pressure builds over the Great Lakes. However,
the front will be wedged as it runs into the strong Bermuda High
off the Carolinas. Thus, could see additional showers and
storms across our southernmost areas throughout the day Sunday.
However confidence remains low on the exact impacts at this
time. Overall temperatures will be much cooler Sunday with highs
in the low 80s for most, coupled with lower humidity.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Come Monday, an upper level ridge will be building across the
southeast US while a trough resides near the Great Lakes. A front
will remain stalled between these two upper level features near the
Virginia/Carolina border and slowly lift northward towards the local
area. This front will be the focus for showers and thunderstorms as
tropical moisture is advected northward from the Gulf of Mexico and
interacts with the frontal boundary resulting in likely rain chances
through midweek.
Tropical Depression Fred (see hurricanes.gov for the latest official
forecast) could also impact the region next week. While the track of
Fred remains uncertain, should Fred track towards the local area,
the additional tropical moisture combined with the stalled frontal
boundary could be hydrologically problematic. However, since most
locations west of the Blue Ridge are in the abnormally dry or
moderate drought category (see drought.gov for details), this rain
could be beneficial if it falls over the course of several days and
not in a short period of time. There is a fair amount of uncertainty
between global deterministic guidance with the ECMWF bringing more
moisture from Fred north to the local area while the GFS has Fred
dissipating over the interior southeast US.
Temperatures to start next week will be notably cooler than this
past week due to more cloud cover and an easterly flow off the
Atlantic. Temperatures will moderate towards midweek as the flow
becomes more southerly, though rain and cloud cover will still keep
temperatures in the mid 80s for most.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue overall through Sunday night. Main
concern will be potential for thunderstorms this
afternoon/evening and again Saturday afternoon/evening. Some
shower risk persists Sunday but looks lower compared to the
preceding days as the cold front should press further south by
then. Patchy late night/early morning fog may also occur in
locations which receive storms the prior evening, particularly
at MRB/CHO late tonight.
Showers and thunderstorms could result in periods of daily sub VFR
conditions during the afternoon and evening hours through midweek.
are becoming more likely Monday and Tuesday due to the increased
risk for showers and thunderstorms. There could also be brief
reductions in vsbys due to low clouds/fog each morning.
Easterly/southeasterly winds will become more southerly by
midweek.
&&
.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night. However the passage of a cold front may allow
northerly gusts of 20 knots across portions of the waters late
Saturday night into early Sunday morning. However confidence on
this remains low at this time. Thus will continue to monitor
trends. Gusty showers and potentially severe thunderstorms are
expected to develop across the waters late this afternoon
through early this evening, prompting the issuance of SMWs.
Similar conditions may arise Saturday afternoon/evening for
southern portions of the waters.
Winds are expected to remain below SCA criteria Monday into Tuesday
with a stalled front nearby and high pressure to the north.
Strong/gusty winds are possible in any showers and thunderstorms
over the waters mainly during the afternoon and evening hours.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
502>504.
MARINE...None.
&&
SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...CPB
AVIATION...SOUZA/CPB
MARINE...SOUZA/CPBHazardous weather outlook, Aug 13, 1:22 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 122 PM EDT Fri Aug 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-141730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 122 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM for the outlook area. Scattered severe thunderstorms with damaging wind gusts and isolated large hail are possible. Isolated instances of flash flooding are possible through early this evening. A Heat Advisory is in effect for the entire outlook area from 11 AM to 7 PM today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Saturday. Heavy rain and flooding possible from tropical moisture Monday into Tuesday and potentially continuing into Wednesday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Friday afternoon to evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-141730- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 122 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM for the outlook area. Scattered severe thunderstorms with damaging wind gusts and isolated large hail are possible. Isolated instances of flash flooding are possible through early this evening. A Heat Advisory is in effect for most of the outlook area from 11 AM to 7 PM today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Saturday. Heavy rain and flooding possible from tropical moisture Monday into Tuesday and potentially continuing into Wednesday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Friday afternoon to evening. MDZ001-501-502-VAZ503-504-WVZ501>506-141730- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 122 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Saturday. Heavy rain and flooding possible from tropical moisture Monday into Tuesday and potentially continuing into Wednesday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Friday afternoon to evening.
In the hours before
Local storm report, Aug 13, 2:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 1 NNE MOSCOW 38.33N 79.08W
08/13/2021 AUGUSTA VA EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN IN THE MOUNT SOLON
AREA, ESPECIALLY ALONG MOSCOW LOOP TOWARDS HWY 42 FROM
MOSSY CREEK ROAD
&&
EVENT NUMBER LWX2105269
ADMLocal storm report, Aug 13, 2:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG WARDENSVILLE 39.08N 78.59W
08/13/2021 HARDY WV EMERGENCY MNGR
LARGE TREE ONTO POWERLINES NEAR INTERSECTION OF RT. 259
AND RT 55
&&
EVENT NUMBER LWX2105270
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:36 AM EDT | Special Marine Warning | LWX | 36 min | |
| Aug 13, 1:28 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 47 min |
| Aug 13, 1:59 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg, City of Staunton | 30 min |
| Aug 13, 2:18 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, City of Winchester | 42 min |
| Aug 13, 2:19 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg | 41 min |
| Aug 13, 2:24 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 22 min |
| Aug 13, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 35 min |
| Aug 13, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 24 min |
| Aug 13, 2:55 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Page, Rockingham | 50 min |
| Aug 13, 2:59 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Warren | 34 min |
| Aug 13, 3:01 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 23 min |
| Aug 13, 3:05 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Orange | 25 min |
| Aug 13, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 42 min |
| Aug 13, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, Warren | 25 min |
| Aug 13, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Orange, Page | 45 min |
| Aug 13, 3:35 PM EDT | Flash Flood Warning | LWX | Orange | 3 hr |
| Aug 13, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange | 52 min |
| Aug 13, 4:02 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 43 min |
| Aug 13, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 40 min |
| Aug 13, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 47 min |
| Aug 13, 4:32 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 13, 4:32 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 43 min |
| Aug 13, 4:35 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 27 min |
| Aug 13, 4:43 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 13, 4:46 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Falls Church | 29 min |
| Aug 13, 5:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Aug 13, 5:05 PM EDT | Special Marine Warning | LWX | 115 min | |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 2 more | 49 min |
| Aug 13, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 31 min |
| Aug 13, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford, City of Manassas | 44 min |
| Aug 13, 5:18 PM EDT | Special Marine Warning | LWX | 104 min | |
| Aug 13, 5:27 PM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 13, 5:43 PM EDT | Special Marine Warning | LWX | 92 min | |
| Aug 13, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Falls Church | 49 min |
| Aug 13, 6:05 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 40 min |
| Aug 13, 6:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 13, 6:19 PM EDT | Special Marine Warning | LWX | 56 min | |
| Aug 13, 6:26 PM EDT | Special Marine Warning | LWX | 64 min | |
| Aug 13, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | King George | 42 min |
| Aug 13, 6:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 13, 7:15 PM EDT | Special Marine Warning | LWX | 60 min |
Nearby
Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.